Oklahoma, 2008

Tornado and Hail in Oklahoma, May 10, 2008

May 10, 2008 · NWS SHV · 5 events in 1 county or zone

A very unstable and moist airmass was in place across southeast Oklahoma, southwest Arkansas, northeast Texas and northern Louisiana the afternoon of May 10th. A strong upper level trough was present across the central plains and the southern extent of this trough was located across southern Oklahoma and southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable and moist airmass was in place across southeast Oklahoma, southwest Arkansas, northeast Texas and northern Louisiana the afternoon of May 10th. A strong upper level trough was present across the central plains and the southern extent of this trough was located across southern Oklahoma and southern Arkansas. A dry line moved eastward across north central Texas and southern Oklahoma during the afternoon but stalled just east of the interstate 35 corridor|of central and north Texas. A strong cold front eventually caught up with the dry line from the northwest and severe thunderstorms erupted at the dry line, cold front merger across southeastern Oklahoma. Storms migrated eastward through the night of the 10th with large hail...damaging wind gusts and isolated tornadoes noted across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 2:27 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 10, 2:27 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT SAT MAY 10 2008

.DISCUSSION...
QUIET DAY SO FAR ACROSS THE CWA. CLOUD COVER HAS HELD TEMPS DOWN
BELOW THE LEVEL NEEDED TO BREAK THE LOW LEVEL CAP. HOWEVER...AS
A COLD FRONT AND ASSOCIATED UPPER TROUGH OVER WESTERN OKLAHOMA AND
TEXAS PANHANDLE MOVES A LITTLE CLOSER...THE CAP SHOULD BEGIN TO
ERODE. WILL BET ON A LINE FORMING AND BECOMING FAIRLY SOLID AS IT
REACHES SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA THIS EVENING.
WILL CONTINUE WITH LIKELY POPS IN THESE AREAS...WHICH IS MUCH
HIGHER THAN MOS. SEVERE RISK STILL HIGH...SO CARRYING MENTION OF
SEVERE ALL OF THE CWA FOR THE EVENING HOURS AND IN THE EASTERN
ZONES AFTER MIDNIGHT. BY DAYBREAK...MOST OF THE CONVECTION SHOULD
BE EAST OF THE CWA. WEATHER ON MOTHERS DAY WILL BE PLEASANT AREA
WIDE WITH HIGHS IN THE 70S MOST LOCATIONS AS A WEAK RIDGE BUILDS
OVER THE CENTRAL U.S. RIDGE WILL MOVE TO THE MISSISSIPPI VALLEY
AND AMPLIFY EARLY ON TUESDAY...ALLOWING A TROUGH TO DIG DEEP INTO
THE WESTERN U.S. THIS WILL BE THE NEXT WEATHER SYSTEM TO EFFECT
THE FORECAST AREA...BEGINNING WITH A CHANCE OF RAIN BY TUESDAY.
RAIN CHANCES WILL INCREASE INTO WEDNESDAY AS THE LOW DIGS INTO
WEST TEXAS. THIS SYSTEM COULD BE BE A HEAVY RAIN PRODUCER FOR THE
REGION...AS WELL AS BRINGING A POTENTIAL FOR SEVERE WEATHER.
GFS IS SLOW KICKING THE SYSTEM OUT OF THE CENTRAL U.S. SO SOME
UNCERTAINTY AS TO THE ENDING OF THE EVENT. PRECIP COULD HANG IN
UNTIL LATE FRIDAY.

CLOUDS...RAIN AND PERSISTENT NORTH WINDS WILL RESULT IN SLIGHTLY
BELOW NORMAL TEMPS FOR MUCH OF THE UPCOMING WEEK.

&&

.AVIATION...
HIGH BASED MVFR CIGS STILL HOLDING ON ACROSS MUCH OF E TX THIS
AFTERNOON...ALTHOUGH BELIEVE THAT CIGS SHOULD CONTINUE TO SLOWLY
IMPROVE TO VFR BY 21-24Z. WARM FRONT HAS WORKED N INTO THE NRN
SECTIONS OF SW AR AS WELL...WHICH WILL BECOME THE FOCUS FOR SCT
STRONG/SVR CONVECTION LATE THIS AFTERNOON/EVENING AS UPPER TROUGH
ENTERS THE SRN PLAINS. WHILE BKN VFR CIGS WILL PERSIST ACROSS
E TX/NW LA/SW AR DURING THE EVENING...SCT CIGS WILL BECOME MORE BKN
ACROSS SCNTRL AR/NCNTRL LA...ESPECIALLY AS SCT CONVECTION BEGINS TO
DEVELOP ACROSS E TX THIS EVENING. MAY SEE A THIN BKN LINE OF
CONVECTION DEVELOP LATER THIS EVENING ALONG THE ATTENDANT COLD FRONT
ACROSS SW AR/ERN TX/N LA...BEFORE MUCH DRIER AIR BEGINS TO FILTER S
BEHIND THE FRONT OVERNIGHT. MAY ALSO SEE BRIEF LOW MVFR CIGS ACROSS
DEEP E TX PRIOR TO THE FROPA...BEFORE FRONT IS ABLE TO SCOUR THE LOW
LEVEL MOISTURE OUT. NW WINDS WILL INCREASE TO 10-15 KTS BEHIND THE
FRONT...WITH GUSTS TO 20-25KTS POSSIBLE SUNDAY AFTERNOON AS STRONGER
WINDS ARE ABLE TO MIX DOWN WITH HEATING. OTHERWISE...THE REMAINDER
OF THE TAF PERIOD WILL REMAIN VFR...WITH ONLY SOME THIN CIRRUS
OVERSPREADING E TX/LA SUNDAY/SUNDAY NIGHT. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  77  52  84 /  70  10   0   0
MLU  60  76  50  80 /  60  10   0   0
DEQ  51  75  43  80 /  50  10   0   0
TXK  58  72  46  80 /  50  10   0   0
ELD  61  76  43  82 /  70  10   0   0
TYR  59  77  52  83 /  50   0   0   0
GGG  60  78  48  83 /  50   0   0   0
LFK  67  80  51  84 /  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/15
Hazardous weather outlook, May 10, 11:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 10 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT...ACCOMPANIED BY A DRY LINE...WILL MOVE INTO
SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTERNOON. WITH A WARM...
MOIST AND UNSTABLE AIRMASS IN PLACE AHEAD OF THIS SYSTEM...AND THE
ADDITIONAL SUPPORT OF A VIGOROUS UPPER LEVEL TROUGH...THUNDERSTORMS
ARE EXPECTED TO DEVELOP. THERE IS A MODERATE RISK THAT STORMS WILL
BECOME SEVERE ACROSS THE FOUR STATE REGION...PRODUCING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT
IS EXPECTED TO CONTINUE THROUGHOUT THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE MIDDLE OF
NEXT WEEK AS A COLD FRONT MOVES THROUGH THE FOUR STATE
REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND OVERNIGHT.

The radar

The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, McCurtain

When
May 10, 6:00 PM CST
Where
McCurtain County, Battiest
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.400, -94.930

Tornado, McCurtain

When
May 10, 6:05 PM CST to 6:06 PM CST
Where
McCurtain County, 4.77 mi WSW of Smithville to 4.51 mi WSW of Smithville
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.443, -94.707

An EF0 tornado with winds of 70 to 80 mph occurred in the uninhabited area west of Smithville, Oklahoma. The tornado clipped several trees on a ridge top 3.5 miles southwest of Smithville, Oklahoma. Several small trees were also snapped.

Hail, McCurtain

When
May 10, 6:20 PM CST
Where
McCurtain County, 0.69 mi S of Pickens
Measured
0.88 in hail
Reported by
Public
Coordinates
34.390, -95.030

Hail fell just south of town.

Hail, McCurtain

When
May 10, 6:30 PM CST
Where
McCurtain County, 4.51 mi WSW of Hochatown
Measured
1.75 in hail
Reported by
Public
Coordinates
34.170, -94.740

Hail fell at the Houchatown State Park along the southern end of Broken Bow Lake.

Funnel Cloud, McCurtain

When
May 10, 6:40 PM CST
Where
McCurtain County, 2.69 mi NE of Broken Bow
Reported by
Storm Chaser
Coordinates
34.060, -94.700

Funnel cloud was spotted just northeast of Broken Bow near Hwy 259.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95737, 95763, 95741, 95739, 95738.